Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX

September 23, 2017Culberson County, Loving County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2017, 8:58 PM CDT for Culberson County, Loving County, Reeves County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2017, 8:58 PM CDT (01:58 UTC)
Expired
Sep 23, 2017, 10:00 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 9:23 PM CDTTSTM WND GST 60Orla, TXPEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS54 KMAF 240158
SVRMAF
TXC109-301-389-240300-
/O.NEW.KMAF.SV.W.0253.170924T0158Z-170924T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
858 PM CDT SAT SEP 23 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Reeves County in southwestern Texas...
  Northeastern Culberson County in southwestern Texas...
  Central Loving County in western Texas...

* Until 1000 PM CDT

* At 858 PM CDT, a severe thunderstorm was located 16 miles southwest
  of Orla, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Orla, Mentone, Red Bluff Reservoir, Slash Ranch and Red Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 10423 3200 10391 3200 10357 3165 10352
      3165 10361 3163 10358 3164 10354 3163 10352
      3148 10350 3147 10416
TIME...MOT...LOC 0158Z 237DEG 27KT 3164 10409 

HAIL...1.50IN
WIND...60MPH
 
$$

10
1 follow-up statement
057 
WWUS54 KMAF 240237
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
937 PM CDT SAT SEP 23 2017

TXC109-301-389-240300-
/O.CON.KMAF.SV.W.0253.000000T0000Z-170924T0300Z/
Reeves TX-Culberson TX-Loving TX-
937 PM CDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND CENTRAL LOVING
COUNTIES...

At 937 PM CDT, a severe thunderstorm was located 14 miles south of
Orla, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Orla, Mentone, Red Bluff Reservoir, Slash Ranch and Red Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 10423 3200 10391 3200 10357 3165 10352
      3165 10361 3163 10358 3164 10354 3163 10352
      3148 10350 3147 10416
TIME...MOT...LOC 0237Z 259DEG 20KT 3162 10384 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:01 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 23, 6:01 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 PM CDT Sat Sep 23 2017

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars show 2 lines of convection out west moving thru SW
flow aloft, w/more to come overnight. Although there are slight
disagreements in timing and placement among the models, the main
push looks to come thru 02-08Z. Forecast soundings suggest MVFR
cigs developing KMAF/KHOB overnight, but other terminals could
stay VFR except in direct convection.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sat Sep 23 2017/

DISCUSSION...

..Several rounds of heavy rain expected to produce flash flooding
beginning later today...

A busy week ahead as a heavy rain event is shaping up for the
majority of the region. A deep upper trough has set up to our west
allowing copious amounts of moisture to stream across the area at
all levels. Southwesterly flow aloft will bring in mid and upper
level moisture off the Pacific while a strong southeast wind at the
surface along with a LLJ will keep rich Gulf moisture in place.
Showers and storms are ongoing across Eddy Co south to near Presidio
already this afternoon. This convection will only expand as it slowly
moves east. The upper flow will likely cause storms to train over
the same locations into the overnight hours. This could lead to
flash flooding, especially in flood prone regions like Dark
Canyon, Rocky Arroyo and urban areas. Will expand the current
watch south to the Rio Grande and east to the western Permian
Basin based on hi-res models showing more extensive convection
tonight. By Sunday, the axis of rain, some heavy, will transition
east into the Permian Basin and Trans Pecos.

Beyond Sunday, forecast confidence in heavy rain is high, but timing
it will be hard. As is usually the case, timing the best chance of
rain will depend on where previous convection set up and
individual disturbances moving across the region within the flow
aloft. Based on the current forecast model suite part of the upper
trough to our west will lift into the Plains Monday. This will
tend to drag the axis of heaviest precipitation from the Permian
Basin south to the Big Bend Monday into Tuesday. At the same time,
a strong cold front will move south into the region on Tuesday
possibly helping to focus heavy rain along the boundary. Not only
could we see more training thunderstorms, but PWAT's will continue
to increase and any rain we get today and Sunday will act to
saturate the ground. Another Flash Flood Watch will likely be
needed in the coming days.

By late Tuesday, a shortwave will help deepen the upper trough once
again over the Four Corners. This will only enhance southwesterly
flow aloft across our area into the end of next week. A good chance
for showers and storms will continue into at least Friday. Another
thing you will notice will be the much cooler temperatures. We could
see highs only reach the 60's for a couple of days next week with
low dropping back into the 50's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  83  68  80 /  30  50  60  70
Carlsbad                       64  83  63  82 / 100  20  30  50
Dryden                         72  84  70  82 /  40  50  60  70
Fort Stockton                  69  83  67  82 /  70  60  50  60
Guadalupe Pass                 61  78  60  77 /  80  10  30  40
Hobbs                          64  79  63  77 / 100  50  40  60
Marfa                          61  80  60  78 /  70  50  40  60
Midland Intl Airport           70  82  67  80 /  50  50  60  70
Odessa                         69  82  67  80 /  60  50  60  70
Wink                           69  85  67  83 /  80  50  40  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Sunday morning for Andrews-
     Davis/Apache Mountains Area-Gaines-Guadalupe Mountains-
     Loving-Marfa Plateau-Presidio Valley-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&

44/10/44
Hazardous weather outlook, Sep 23, 2:21 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Sat Sep 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 PM CDT Sat Sep 23 2017 /121 PM MDT Sat Sep 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread thunderstorms are expected through tonight...mainly from Southeast
New Mexico south. The greatest hazard will be flash flooding
resulting from heavy rainfall. A Flash Flood Watch is in effect for
all of Southeast New Mexico, Andrews, Gaines, Loving, Ward, and
Winkler Counties, the Guadalupe, Davis, and Apache Mountains, Van
Horn and the Highway 54 Corridor, Reeves County and the upper Trans
Pecos, the Marfa Plateau, and the Presidio Valley.  The strongest
storms will also be accompanied by frequent lightning, nickle-sized
hail, and gusty winds to 55 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances of thunderstorms producing flash flooding resulting from heavy
rainfall will increase further east into next week across all of West
Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

All interests should keep abreast of the latest weather information
this weekend and next week concerning the potential for heavy
rainfall and flash flooding across west Texas and southeast New
Mexico.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 23, 3:45 PM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT SAT SEP 23 2017

NMZ028-034-TXZ058>060-067-232130-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
345 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...CENTRAL REEVES...NORTHWESTERN WARD...WESTERN WINKLER AND LOVING
COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

At 344 PM CDT/244 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Mentone, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pecos, Kermit, Wink, Mentone, Wickett, Barstow, Pyote, Winkler County
Airport and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 10365 3206 10383 3216 10329 3159 10294
TIME...MOT...LOC 2044Z 232DEG 24KT 3170 10359

29
Special weather statement, Sep 23, 5:45 PM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT SAT SEP 23 2017

TXZ060-067-232315-
Ward TX-Winkler TX-
545 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pyote, or 12 miles southwest of Wink, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wink, Wickett, Pyote and Winkler County Airport.

This includes Interstate 20 between mile markers 63 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 10334 3165 10333 3166 10333 3182 10316
      3170 10296 3151 10300 3152 10330 3163 10336
TIME...MOT...LOC 2244Z 241DEG 18KT 3160 10324

10
Special weather statement, Sep 23, 7:30 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
730 PM CDT SAT SEP 23 2017

TXZ059-060-067-240100-
Loving TX-Ward TX-Winkler TX-
730 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN
WINKLER AND SOUTHEASTERN LOVING COUNTIES UNTIL 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 10 miles northeast of Pecos, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Barstow.

This includes Interstate 20 between mile markers 50 and 56.

LAT...LON 3143 10333 3150 10349 3184 10343 3166 10310
TIME...MOT...LOC 0030Z 201DEG 22KT 3154 10341

10
Special weather statement, Sep 23, 8:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
803 PM CDT SAT SEP 23 2017

TXZ057-058-240130-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-
803 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles southeast of Pine Springs, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County.

LAT...LON 3180 10449 3183 10449 3196 10403 3155 10407
      3144 10453 3180 10454
TIME...MOT...LOC 0103Z 250DEG 28KT 3164 10443

10
Local storm report, Sep 23, 8:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
818 PM CDT SAT SEP 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             18 W ORLA               31.83N 104.22W
09/23/2017  E2.50 INCH       Culberson          TX   TRAINED SPOTTER

            HIDALGO GAS PLANT AT FM 3541 FM 652.

&&

CMR
Special weather statement, Sep 23, 8:40 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
840 PM CDT SAT SEP 23 2017

TXZ058-240215-
Reeves County and Upper Trans Pecos TX-
840 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 915 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Orla, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Reeves
and northeastern Culberson Counties.

LAT...LON 3170 10435 3182 10391 3141 10376 3141 10430
TIME...MOT...LOC 0140Z 245DEG 26KT 3151 10424

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:06 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
Sep 23, 7:30 PM CDTSpecial Weather StatementMAFWard30 min
Sep 23, 7:38 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler67 min
Sep 23, 7:40 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler2 hr
Sep 23, 7:47 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves118 min
Sep 23, 8:03 PM CDTSpecial Weather StatementMAFCulberson27 min
Sep 23, 8:21 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr
Sep 23, 8:40 PM CDTSpecial Weather StatementMAFReeves35 min
Sep 23, 9:20 PM CDTAreal Flood AdvisoryMAFLoving, Reeves115 min
Sep 23, 9:57 PM CDTAreal Flood AdvisoryMAFLoving3 hr
Sep 23, 10:02 PM CDTSpecial Weather StatementMAFLoving28 min
Sep 23, 10:23 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves2 hr
Sep 23, 10:58 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler2 hr
Sep 23, 11:55 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler2 hr
Sep 24, 12:33 AM CDTAreal Flood AdvisoryMAFEctor, Winkler117 min
Sep 24, 1:50 AM CDTAreal Flood AdvisoryMAFDawson, Martin115 min
Sep 24, 2:07 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler3 hr
Sep 24, 3:04 AM CDTAreal Flood AdvisoryMAFDawson116 min
Sep 24, 3:25 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Sep 24, 4:11 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 24, 4:21 AM CDTAreal Flood AdvisoryMAFMidland114 min
Sep 24, 4:27 AM CDTFlash Flood WatchMAFPecos, Terrell11 hr
Sep 24, 4:37 AM CDTAreal Flood AdvisoryMAFMartin113 min
Sep 24, 5:13 AM CDTFlash Flood WarningMAFMidland2 hr
Sep 24, 5:50 AM CDTAreal Flood AdvisoryMAFBorden115 min
Sep 24, 2:19 PM CDTRiver Flood WarningMAFBrewster41 hr
Sep 24, 3:45 PM CDTFlash Flood WatchMAFPecos, Terrell13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.